Bone Meds Could Have Side Effects

Home ** Menu Of Services ** CONSUMER WARNINGS & RECALLS ** Recommended Reading Material ** Contact and Map ** Frequency of Care ** Children, Backpack Pain and Booster Seats ** MORE ARTICLES ** Favorite LInks ** Lords Valley Office Pictures ** Asthma: Solutions You May NOT Have Considered ** Autism and Vitamin D ** Autism, Mercury and High Fructose Corn Syrup ** Cell Phones and Brain Tumors ** Dietary Salt Reduction ** GENETICALLY ALTERED FOODS VIDEO ** Probiotics: Good for So Many Things ** The Power of Pistachio Nuts ** SIT LESS, LIVE LONGER ** Vitamin D: The Versatile Nutrient ** Vitamin D for the FLU ** Vitamin E ** Tocotrienols For Cholesterol ** WARNING - Acid Suppressants Linked to Fracture Risk ** WARNING - INFANT & CHILDRENS PRODUCTS RECALL ** WARNING - LIPITOR RECALL ** WARNING FOR OSTEOPOROSIS DRUG USERS ** ASPARTAME IS A KILLER **



 

                        Archives » 2008-09 » August stories
                        
                        Bone meds could have side effects with bite
                        Tuesday, August 5, 2008
                        
                        CONTACT: Renee Cree <renee.cree@temple.edu> 215-707-1583


                        
                        Doctors often prescribe bisphosphonates for both
                        osteoporosis as well as certain cancers. And usage has
                        been increasing due to large-scale marketing and
                        advertising to consumers.

                        Taken orally, these medications (such as Boniva® or
                        Fosamax®) can help promote bone density in women with
                        osteoporosis, and taken intravenously, can help stop the
                        spread of cancer in chemotherapy patients. However, the
                        use of bisphosphonates has also been linked to
                        osteonecrosis of the jaw, more commonly known as “dead
                        jaw.”

                        Osteonecrosis occurs when part of the jawbone
                        essentially dies and becomes exposed. The disease is
                        more prevalent among patients who receive
                        bisphosphonates through an I.V., but Jon Suzuki, D.D.S,
                        Ph.D., M.B.A., professor and director of the graduate
                        program in periodontology at Temple University’s Maurice
                        H. Kornberg School of Dentistry, says physicians and
                        dental professionals should still keep a close eye on
                        their patients who take the oral form.

                        “This is a very complex issue, and our understanding of
                        it continues to grow,” said Suzuki. “Both dental and
                        medical professionals need to maintain open lines of
                        communication with each other to ensure the best care
                        for their patients who are taking bisphosphonates.”

                        Previous studies have found between 1 and 10 patients
                        out of 100 who receive bisphosphonates through an IV are
                        at risk of the disease, while only about 1 in 100,000
                        patients taking the oral form are at risk.

                        Existing research suggests that taking these medications
                        orally for more than three years or intravenously for
                        more than six months could disturb the balance between
                        bone cells that produce calcium and those that remove
                        calcium. This condition can lead to oral health problems
                        including loose teeth, jaw and gum pain, swelling and
                        infection, numbness and gum loss.

                        Patients who have existing dental problems or have just
                        had dental work and are taking bisphosphonates are also
                        at higher risk for osteonecrosis. Suzuki advises that
                        these patients have a full dental exam to determine the
                        health of their jaw and what level of bisphosphonates
                        would be appropriate.

                        “If a patient needs dental surgery, the dentist and
                        treating physicians need to decide whether other
                        treatment options, including systemic antibiotics or
                        antimicrobial mouth rinses, can help reduce the risk of
                        osteonecrosis,” he said.

 

 

       © 2007 Temple University